Yaz birth control pills may cause heart attacks by increasing the levels of potassium in the body. Hundreds of young women suffered from this severe side effect.
Yaz Heart Attacks Linked to Increased PotassiumThe drug contains a synthetic estrogen that’s used in most other birth control pills and a new type of synthetic progesterone called drospirenone. Studies show that drospirenone, which is similar in chemical makeup to a popular diuretic, can cause significantly increased potassium levels. Potassium is an important mineral for proper cell functioning and is crucial to heart functioning. It plays a key role in smooth muscle contractions. The average adult needs about 4,700 mg a day for normal functioning. Too much potassium, called hyperkalemia, can lead to cardiac arrest and death.
Yaz Heart Attack Dangers Included on Warning LabelThe Yaz packaging itself shows that one of the side effects of the drug is higher than normal potassium levels. In the drug label, Bayer warned women to not take Yaz if they have kidney, liver or adrenal disease. Also, women who take drugs that include ibuprofen, heparin and diuretics must have their potassium levels check in the first months of taking Yaz. Even college women are being warned that, everyday tasks, such as drinking sports drinks or eating high-potassium foods and taking Yaz puts them at risk. Drospirenone effects potassium levels by interfering with the normal functioning of the kidney, which monitors and regulates the body’s potassium levels. When the kidney function is stalled, potassium builds in the bloodstream.
|Elevated potassium levels from Yaz can cause a host of problems:|
|Irregular heart beat||Cardiac arrest|
|Changes in muscle control||Paralysis|
|Muscle weakness and fatigue|